Volume 4 (2002)

Download this article
For screen
For printing
Recent Volumes
Volume 1, 1998
Volume 2, 1999
Volume 3, 2000
Volume 4, 2002
Volume 5, 2002
Volume 6, 2003
Volume 7, 2004
Volume 8, 2006
Volume 9, 2006
Volume 10, 2007
Volume 11, 2007
Volume 12, 2007
Volume 13, 2008
Volume 14, 2008
Volume 15, 2008
Volume 16, 2009
Volume 17, 2011
Volume 18, 2012
Volume 19, 2015
The Series
All Volumes
About this Series
Ethics Statement
Purchase Printed Copies
Author Index
ISSN (electronic): 1464-8997
ISSN (print): 1464-8989
MSP Books and Monographs
Other MSP Publications

Polynomial invariants and Vassiliev invariants

Myeong-Ju Jeong and Chan-Young Park

Geometry & Topology Monographs 4 (2002) 89–101

DOI: 10.2140/gtm.2002.4.89


We give a criterion to detect whether the derivatives of the HOMFLY polynomial at a point is a Vassiliev invariant or not. In particular, for a complex number b we show that the derivative PK(m,n)(b,0)=(∂m/∂am)(∂n/∂xn)PK(a,x)|(a,x)=(b,0) of the HOMFLY polynomial of a knot K at (b,0) is a Vassiliev invariant if and only if b=±1. Also we analyze the space Vn of Vassiliev invariants of degree ≤n for n = 1, 2, 3, 4, 5 by using the ¯ –operation and the *–operation in [M-J Jeong, C-Y Park, Vassiliev invariants and knot polynomials, to appear in Topology and Its Applications]. These two operations are unified to the ^–operation. For each Vassiliev invariant v of degree ≤n, v^ is a Vassiliev invariant of degree ≤n and the value v^(K) of a knot K is a polynomial with multi–variables of degree ≤n and we give some questions on polynomial invariants and the Vassiliev invariants.


Knots, Vassiliev invariants, double dating tangles, knot polynomials

Mathematical Subject Classification

Primary: 57M25


Received: 29 November 2001
Revised: 7 March 2002
Accepted: 22 July 2002
Published: 19 September 2002

Myeong-Ju Jeong
Chan-Young Park
Department of Mathematics
College of Natural Sciences
Kyungpook National University
Taegu 702-701